Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2002, 10:59 PM CDT for Traverse County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 10:59 PM CDT (03:59 UTC)
- Expired
- Aug 11, 2002, 11:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 11:15 PM CDT | Thunderstorm Wind 52 E | Dumont, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
327 WUUS53 KABR 120359 SVRABR MNC155-120445- /NEW.KABR.SV.W.0262.120358-120445/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1058 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1145 PM CDT * AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLLIS...OR ABOUT 12 MILES SOUTH OF WHEATON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLLIS AROUND 11 PM CDT. DUMONT AROUND 1110 PM CDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4565 9660 4558 9643 4559 9626 4598 9627 TALLMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SUN AUG 11 2002 MAIN FORECAST CHALLENGE IS THE CHANCE FOR CONVECTION TONIGHT. SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF THE CWA AS STORMS HAD BEGUN TO FIRE ALONG THE COLD FRONT JUST PUSHING INTO THE FAR NORTHWESTERN PART OF THE CWA. 18Z SOUNDING DATA FROM KABR INDICATED THE ATMOSPHERE WAS CONTINUING TO RAPIDLY DESTABILIZE DURING THE DAY WITH LIS NOW AROUND -9 AND CAPES APPROACHING 3600 J/KG. EXPECT CONVECTION TO CONTINUE ALONG THE FRONT AS IT PUSHES THROUGH THE REST OF THE CWA THIS EVENING...SO WILL KEEP LIKELY POPS GOING ALL AREAS. THE FRONT LOOKS TO BE OUT OF THE STATE BY 12Z MONDAY...WITH HIGH PRESSURE THEN NOSING INTO THE PLAINS FROM THE WEST. MAY SEE A FEW LINGERING SHOWERS IN THE FAR EASTERN CWA MONDAY MORNING WITH THE FRONT STILL IN CLOSE PROXIMITY...BUT THE REST OF THE CWA WILL BE DRY BY THEN. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE PLAINS INTO TUESDAY...BUT WITH HIGH PRESSURE MOVING IN AT THE SURFACE AND REMAINING OVER THE PLAINS...DO NOT EXPECT ANY PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. WILL SEE A SHIFT BACK TO BELOW NORMAL TEMPERATURES BEGINNING MONDAY...AS H85 TEMPS FALL FROM THE LOWER 20S BACK INTO THE 10 TO 15 DEGREE RANGE. EXPECT MAINLY 70S IN THE EAST...WITH SOME LOWER 80S POSSIBLE IN THE WEST. .EXTENDED DISCUSSION... EXTENDED PORTIONS OF 00Z AVN SOMEWHAT DIFFERENT WITH EVOLUTION OF LONGWAVE PATTERN THROUGH THE EXTENDED THAN ENSEMBLES TODAY. WHILE EXTENDED AVN SHOWS A DEEPENING TROF BY SATURDAY DROPPING INTO THE NORTHERN PLAINS AS RIDGE BUILDS BOTH EAST AND WEST...ENSEMBLES...AND TO A LESSER DEGREE UKMET AND ECMWF...SHOW MORE OF A ZONAL PATTERN DEVELOPING OVER THE NRN PLAINS BY EARLY FRIDAY AND HOLDING THROUGH SUNDAY AS THE BEST TROFFING REMAINS JUST OFFSHORE OF THE WEST COAST. WITH ENSEMBLES SHOWING GOOD AGREEMENT...ONLY SMALL SPREAD ERRORS WITHIN THE RUNS...WILL EDGE CLOSER TO THAT SOLUTION. SOME INDICATIONS OF LOW POPS BY LATE SATURDAY AND EARLY SUNDAY WITH A SFC BOUNDARY DEVELOPING WEST OF THE CWA AND SLIDING EAST. BUT THAT FAR OUT TIMING LIKELY TO BE A BIG PROBLEM SO WILL LEAVE OUT FOR NOW WITH JUST AN INCREASE IN CLOUDS MENTIONED. TEMPS WILL BE COOLER THAN NORMAL EARLY IN THE EXTENDED AS REGION REMAINS UNDER THE INFLUENCE OF UPPER TROF LIFTING OUT INTO THE UPPER GREAT LAKES. THEN AS MORE ZONAL FLOW DEVELOPS WILL SEE A RETURN TO MORE AVERAGE TEMPS FOR THE REMAINDER OF THE EXTENDED. .ABR...NONE. PARKIN/FAUCETTE
In the hours before
Local storm report, Aug 11, 6:08 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
608 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 11 SW LAPLANT SD 60-70 MPH TSTORM WIND
08/11/02 DEWEY
0548 PM SPRING CREEK REC AREA SD 70 MPH TSTORM WIND
08/11/02 HUGHES
0548 PM SPRING CREEK REC AREA SD 1.75 INCH HAIL
08/11/02 HUGHESLocal storm report, Aug 11, 6:29 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
629 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 13 SE MISSION RIDGE SD 60 MPH WIND GUST
08/11/02 STANLEY
0616 PM BLUNT SD 85 MPH WIND GUST
08/11/02 HUGHES
0614 PM PIERRE SD 61 MPH WIND GUST
08/11/02 HUGHES
0553 PM 4 SE OKOBOJO SD 1.00 INCH HAIL
08/11/02 SULLYLocal storm report, Aug 11, 7:51 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
751 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 10 NW STEPHAN SD .75 INCH HAIL
08/11/02 HYDE
0740 PM 4 S REE HEIGHTS SD .88 INCH HAIL
08/11/02 HAND
0735 PM PRESHO SD 1.75 INCH HAIL
08/11/02 LYMAN
0750 PM 17 N SAINT LAWRENCE SD .88 INCH HAIL
08/11/02 HANDLocal storm report, Aug 11, 9:05 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
905 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 1 N LYMAN SD 1.00 INCH HAIL
08/11/02 LYMAN
0825 PM 11 NW GANN VALLEY SD 1.00 INCH HAIL
08/11/02 BUFFALO
0853 PM 4 NW GANN VALLEY SD .75 INCH HAIL
08/11/02 BUFFALO
0825 PM 21 S MILLER SD 65 MPH WIND GUST
08/11/02 HANDSpecial weather statement, Aug 11, 9:22 PM CDT, 1 hour 37 minutes before
SDZ006-010-017-018-036-037-048-051-120245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 922 PM CDT SUN AUG 11 2002 SEVERE THUNDERSTORM WATCH NUMBER 594 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH DAKOTA... BROWN...SPINK...HAND...HYDE...FAULK...BUFFALO AND LYMAN. THE THREAT OF SEVERE WEATHER HAS ENDED OVER THIS REGION. TDK
Local storm report, Aug 11, 9:41 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
941 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM CLARK SD 60 MPH WIND GUST
08/11/02 CLARK
0923 PM 7 S WEBSTER SD 1.00 INCH HAIL
08/11/02 DAY
0923 PM 7 S WEBSTER SD 70 MPH WIND GUST
08/11/02 DAYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.